Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 19, 2008, 3:40 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 3:40 PM CDT (20:40 UTC)
- Expired
- Jun 19, 2008, 4:49 PM CDT
- In force
- 69 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 192043
FFWFSD
SDC003-015-073-200045-
/O.NEW.KFSD.FF.W.0018.080619T2040Z-080620T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 745 PM CDT
* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CAPABLE OF PRODUCING FLASH FLOODING FROM THUNDERSTORMS
OVER THE WARNED AREA.
* THE STORMS PRODUCING FLASH FLOODING WILL CONTINUE TO MOVE VERY
SLOWLY THROUGH 430 PM CDT AND WILL PRIMARILY REMAIN OVER RURAL
AREAS OF THE WARNED COUNTIES.
SOME PARTICULAR AREAS THAT HAVE THE GREATEST THREAT OF FLASH
FLOODING ARE SMITH CREEK...AND MANY OF THE SMALL DRAINAGES AROUND
AND NORTH OF WHITE LAKE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4394 9900 4394 9894 4399 9894 4398 9855
4373 9857 4371 9873 4380 9899
TIME...MOT...LOC 2040Z 212DEG 0KT 4389 9890 4379 9865
$$
MG1 follow-up statement
000
WGUS73 KFSD 192149
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT THU JUN 19 2008
SDC003-015-073-192154-
/O.CAN.KFSD.FF.W.0018.000000T0000Z-080620T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERAULD SD-AURORA SD-BRULE SD-
444 PM CDT THU JUN 19 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
BRULE...NORTHWESTERN AURORA AND SOUTHWESTERN JERAULD COUNTIES...
ONE TO THREE INCHES OF RAIN FELL ALONG THE BRULE AND AURORA COUNTY
LINE BETWEEN 300 AND 430 PM. THIS HEAVY RAIN REMAINED CONFINED TO AN
AREA OF LAKES AND SLOUGHS...GENERALLY IN THE AREA BETWEEN JONES LAKE
AND WHITE LAKE.
NO REPORTS OF FLOODING WERE RECEIVED...AND THE STORMS THAT PRODUCED
THE HEAVY RAINS HAVE WEAKENED CONSIDERABLY. ADDITIONAL RAINFALL OF
LESS THAN ONE QUARTER INCH IS EXPECTED THROUGH EARLY THIS EVENING.
LAT...LON 4394 9900 4394 9894 4399 9894 4398 9855
4373 9857 4371 9873 4380 9899
TIME...MOT...LOC 2144Z 180DEG 0KT 4389 9890 4379 9865
$$
MGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:15 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 19, 3:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU JUN 19 2008 .DISCUSSION...SCT TSTMS CONT TO DVLP WHERE BETETR MOISTR AND INSTBLTY COMBINE FROM FAR SERN PART OF FCST AREA WNWWD TO MHE/9V9 AREA. THESE SHUD CONT INTO THE ERY EVE THEN WANE FAIRLY QUICKLY AS HEATG GOES AND BOUNDRY WEAKENS AND DRFTS S OF AREA. FRTHR N DVLPMNT IS QSTNBL BUT MAY KEEP SLGT CHC INTO ERY EVE...DVLPMNT STILL PSBL UP NEAR DKTS BRDR N OF AREA AND THIS CUD MOVE SEWD INTO AREA ERY THIS EVE BEFORE ALSO DSIPTG. LATE TNGT SHUD BE DRY AND GUIDNCE TEMPS DONT LOOK BAD. FRI ANOTHER WK BOUNDRY TRIES TO DRFT OVER AREA IN WK FLO. HEATG AGAIN SHUD PRODUCE A FEW TSTMS IN THE LATE AFTNB AND ERY EVE THO MOISTR AND INSTBLTY WILL PRBLY BE A LTL LESS AS FOCUS SHIFTS A LTL MORE TO W OF AREA. HEATG SHUD STILL BE DECENT. SAT PRESENTS A MINOR PRBLM AS WE HAVE BEEN GOING DRY BUT MODELS SHOW WEAK SHRTWV MOVG OVER AREA FROM THE NW. THIS IS BEST APPRNT ON NAM BUT GFS SHOWS BEST MARGNL POTNTL FOR CONVERGNCE AND ISOLD TSTM DVLPMNT. WILL HOLD OFF FOR NOW AND ANY ACTVTY SHUD BE ISOLD. SUN SHUD BE SLGTLY COOLR BHND WEAK SHRTWV DIGGING INTO TROF POSN E OF AREA. SLOW WARMNG ERY NEXT WEEK CONTS TO BRING A THREAT OF TSTM CNTRDR ABOUT MON NGT AND TUE. AFTER THAT...UPR RDG SLWLY BUILDS BUT NOT MASSIVLY WITH MODELS SHOWING SHRTWVS COMNG OVER TOP. THIS SEEMS TO LEAD TO SPOTTY TSTMS MAINLY AT NIGHT WITH MDTLY WARM TEMPS. && .AVIATION... A WEAK SFC FRONTAL BOUNDARY ACROSS EXTREME SE SOUTH DAKOTA WILL CONTINUE TO SETTLE SLOWLY SOUTHEAST INTO NW IA DURING THE LATE AFTERNOON BEFORE ESSENTIALLY WASHING OUT BY MID EVENING IN NORTHWEST IOWA. DAYTIME HEATING AND ENOUGH FRONTAL CONVERGENCE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA THRU EARLY EVENING...WITH THE THUNDERSTORM THREAT BECOMING MORE OF THE ISOLATED VARIETY ACROSS THE REST OF THE CWA THRU THIS EVENING. CAN NOT COMPLETELY RULE OUT A LATE AFTERNOON/EVENING THUNDERSTORM AT ANY OF OUR TAF SITES BUT THE BEST CHANCE WILL BE AT KSUX SINCE IT WILL BE IN THE CLOSE PROXIMITY TO THE FRONTAL BOUNDARY. LOCALIZED MVFR VICINITY OF THE LATE DAY AND EARLY EVENING THUNDERSTORMS. FAIR WEATHER VFR CONDITIONS ACROSS THE AREA LATE EVENING THRU 20/18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT THU JUN 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 259 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO STORM LAKE IOWA. THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL BELOW FLOOD STAGE BY LATE IN THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 19, 2:03 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 E WAKEFIELD 42.27N 96.77W
06/19/2008 E1.00 INCH DIXON NE PUBLIC
&&
EWYLocal storm report, Jun 19, 2:10 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 6 SE MARCUS 42.76N 95.72W
06/19/2008 E0.75 INCH CHEROKEE IA TRAINED SPOTTER
&&
EWYLocal storm report, Jun 19, 2:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 7 SSE MARCUS 42.73N 95.75W
06/19/2008 E0.88 INCH CHEROKEE IA PUBLIC
&&
EWYLocal storm report, Jun 19, 3:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 N WHITE LAKE 43.74N 98.71W
06/19/2008 E0.75 INCH AURORA SD PUBLIC
&&
EWYLocal storm report, Jun 19, 3:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 2 N WHITE LAKE 43.76N 98.71W
06/19/2008 E1.75 INCH AURORA SD PUBLIC
&&
EWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 27 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 36 min |
| Jun 19, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 40 min |
| Jun 19, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 51 min |
| Jun 19, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 44 min |
| Jun 19, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 43 min |
| Jun 19, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 25 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.